Alert archive / Kentucky / River Flood Warnings in 2019

River Flood Warning 13, NWS Jackson, KY

November 30, 2019Estill County, Kentucky

NWS Jackson, KY issued this river flood warning at Nov 30, 2019, 10:00 PM EST for Estill County, Kentucky. It took effect at Dec 1, 2019, 8:00 AM EST. It was in force for 32 hr.

The area

The outline as issued.

The facts

Issued
Nov 30, 2019, 10:00 PM EST (03:00 UTC)
In effect from
Dec 1, 2019, 8:00 AM EST
Expired
Dec 2, 2019, 3:51 PM EST
In force
32 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
Minor

County Estill County, KY

The radar

The Jackson,KY radar (KJKL), 63 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kentucky River near Ravenna (RAVK2). The gauge peaked at 22.41 ft at Dec 2, 2019, 12:00 AM EST.

actionminormoderate15202512/0112/0212/03
Action stage
17 ft
Minor stage
21 ft
Moderate stage
25 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03282120, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

843 
WGUS43 KJKL 010300
FLWJKL
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Jackson Ky
1000 PM EST Sat Nov 30 2019

...The National Weather Service in Jackson Kentucky has issued
a Flood Warning for the following rivers in Kentucky...

  The Kentucky River near Ravenna
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is occurring or is imminent.

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

The next update will be issued by 10 AM.

&&

KYC065-011500-
/O.NEW.KJKL.FL.W.0013.191201T1300Z-191203T0000Z/
/RAVK2.1.ER.191201T1300Z.191202T0600Z.191202T1940Z.NO/
1000 PM EST Sat Nov 30 2019

The National Weather Service in Jackson Kentucky has issued a 

* Flood Warning for 
  The Kentucky River near Ravenna 
* from Sunday morning to Monday evening.
* At 9:15 PM Saturday the stage was 17.4 feet.
* Flood stage is 21.0 feet.
* Minor flooding is forecast.
* The river will rise above flood stage by Sunday morning and continue 
  to rise to near 23.9 feet by early Monday morning. The river should 
  fall below flood stage late Monday.
* At 25.0 feet...moderate flooding occurs.

&&


LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411


$$

HAL
5 follow-up statements
785 
WGUS83 KJKL 011222
FLSJKL
Flood Statement
National Weather Service Jackson Ky
722 AM EST Sun Dec 1 2019

...The Flood Warning continues for the following rivers in 
Kentucky...
 
  The Kentucky River near Ravenna 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

The next update will be issued by 11 am.

A Flood Warning means that flooding is occurring or is imminent.

&&

KYC065-020022-
/O.EXT.KJKL.FL.W.0013.191201T1338Z-191203T0117Z/
/RAVK2.1.ER.191201T1338Z.191202T0600Z.191202T1917Z.NO/
722 AM EST Sun Dec 1 2019

The Flood Warning continues for
  The Kentucky River near Ravenna.
* until Monday evening.
* at 6:15 AM Sunday the stage was 20.2 feet.
* Flood stage is 21.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage by late this 
  morning and continue to rise to near 23.0 feet by late tonight. 
  The river will fall below flood stage by early Monday afternoon.
* At 21.5 feet...Sang Branch Road is under water at Red Lick Creek.

&&


LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411


$$

GEOGERIAN
818 
WGUS83 KJKL 011600
FLSJKL
Flood Statement
National Weather Service Jackson Ky
1100 AM EST Sun Dec 1 2019

...The Flood Warning continues for the following rivers in 
Kentucky...
 
  The Kentucky River near Ravenna 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

The next update will be issued by 11 PM.

A Flood Warning means that flooding is occurring or is imminent.

&&

KYC065-020359-
/O.EXT.KJKL.FL.W.0013.000000T0000Z-191203T0312Z/
/RAVK2.1.ER.191201T1452Z.191202T0600Z.191202T2112Z.NO/
1100 AM EST Sun Dec 1 2019

The Flood Warning continues for
  The Kentucky River near Ravenna.
* at 10:15 AM Sunday the stage was 21.0 feet.
* Flood stage is 21.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 23.0 feet by 
  after midnight tomorrow. The river will fall below flood stage 
  tomorrow afternoon.
* At 21.5 feet...Sang Branch Road is under water at Red Lick Creek.

&&

LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411

$$

AR
581 
WGUS83 KJKL 020348
FLSJKL
Flood Statement
National Weather Service Jackson Ky
1048 PM EST Sun Dec 1 2019

...The Flood Warning continues for the following rivers in 
Kentucky...
 
  The Kentucky River near Ravenna 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

The next update will be issued by 1045 AM.

A Flood Warning means that flooding is occurring or is imminent.

&&

KYC065-021547-
/O.EXT.KJKL.FL.W.0013.000000T0000Z-191203T0051Z/
/RAVK2.1.ER.191201T1452Z.191202T0230Z.191202T1851Z.NO/
1048 PM EST Sun Dec 1 2019

The Flood Warning continues for
  The Kentucky River near Ravenna.
* At 10:15 PM Sunday the stage was 22.4 feet.
* Flood stage is 21.0 feet.
* Minor flooding is occurring and will continue.
* The river was near crest late Sunday evening, and will be 
falling.
* At 21.5 feet...Sang Branch Road is under water at Red Lick Creek.

&&


LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411


$$

HAL
994 
WGUS83 KJKL 021546
FLSJKL
Flood Statement
National Weather Service Jackson Ky
1046 AM EST Mon Dec 2 2019

...The Flood Warning continues for the following rivers in 
Kentucky...
 
  The Kentucky River near Ravenna 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

The next update will be issued by 5 PM EST.

A Flood Warning means that flooding is occurring or is imminent.

&&

KYC065-030000-
/O.EXT.KJKL.FL.W.0013.000000T0000Z-191203T0000Z/
/RAVK2.1.ER.191201T1452Z.191202T0630Z.191202T1800Z.NO/
1046 AM EST Mon Dec 2 2019

The Flood Warning continues for
  The Kentucky River near Ravenna.
* at 10:15 AM Monday the stage was 21.6 feet.
* Flood stage is 21.0 feet.
* Forecast...The river crested at 22.4 feet around 1 AM early this morning. 
  The river will continue to fall to below flood stage this afternoon. 
* At 21.5 feet...Sang Branch Road is under water at Red Lick Creek.

&&


LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411


$$

RAY
038 
WGUS83 KJKL 022051
FLSJKL
Flood Statement
National Weather Service Jackson Ky
351 PM EST Mon Dec 2 2019

...The Flood Warning is cancelled for the following rivers
in Kentucky...
 
  The Kentucky River near Ravenna
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

This will be the last river flood product issued for this event. 
However, the Kentucky River at Ravenna continues to run high and 
therefore a flood advisory has been issued.

&&

KYC065-022121-
/O.CAN.KJKL.FL.W.0013.000000T0000Z-191203T0000Z/
/RAVK2.1.ER.191201T1452Z.191202T0630Z.191202T1824Z.NO/
351 PM EST Mon Dec 2 2019

The Flood Warning is cancelled for
  The Kentucky River near Ravenna.
* at 3:15 PM Monday the stage was 20.6 feet.
* Flood stage is 21.0 feet.
* Fell below flood stage at 1:24 PM Monday.
* Forecast...The river will continue to fall to 19.7 feet by this 
  evening. 
* At 21.0 feet...Low lying areas flood. Red Lick Road, Millers Creek 
  Road, Dark Hollow Road, and Noland Creek Road flood in several 
  places.

&&


LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411


$$

RAY

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Nov 30, 7:02 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Nov 30, 7:02 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
702 PM EST Sat Nov 30 2019

.UPDATE...
Issued at 702 PM EST SAT NOV 30 2019

While some of the area is finally seeing a break from the rain,
another line of showers and storms is beginning to move into the
area from the west. While heavy rainfall remains a threat, this
line appears to be moving through quickly and thus, we hopefully
won't have any renewed flooding concerns as this line moves on
through. There will still be some locally heavy rain for a short
time (likeliest the heaviest we have seen today). Additional
showers will continue to develop overnight with modest isentropic
ascent in place along the warm frontal boundary lifting northeast
across the area. Additional showers and storms may develop back to
the west along the actual cold front later tonight, with this
being the last shot at precipitation overnight. However, until the
frontal boundary crosses late tonight, showers will continue to
be a threat. Did some short term modification of the pops to
account for the current lull, followed by the uptick with the line
moving in. Also sped up the ending of the rain chances for Sunday
morning as most areas will be done by dawn.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 500 PM EST SAT NOV 30 2019

21z sfc analysis shows the focusing mechanism of a warm front
right over eastern Kentucky. That is feeding plenty of overrunning
rains through the area with rainfall amounts exceeding two inches
for the event in many locations. A flood watch is out near this
boundary due to it and the expectation of more rain - likely
convective this evening and into the overnight. With the rain,
temperatures have been mainly determined by the frontal position
with the low and mid 40s to the north and low 50s south. Dewpoints
are close to the temperatures while winds remain relatively light
from the south - south of the front and from the northeast to the
north of it.

The models are in good agreement aloft with this dynamic system
dominating the short term period. They all show the very deep
closed trough rolling east through the Central Plains tonight
running into the Great Lakes and Ohio Valley. This is slightly
further south than what we saw in guidance yesterday and as a
result it looks to be a bigger factor in eastern Kentucky's. This
low's core of energy and height falls will brush through northern
Kentucky into Sunday night keeping up its influence on our
weather. Given the small spread for such a impactful system will
continue to favor a blended solution as reflected in the NBM, but
also take into account the more outlier nature of this event to
look for places where some detail may have been washed out.

Sensible weather will feature a continued very active weather
period for eastern Kentucky that will last through the short term
and into the start of the new week. For tonight, the flood
concerns continue with the convection inbound from the west on now
saturated grounds. Flood warnings are certainly a possibility for
much of the area tonight. In addition, the spatially broad amount
of rain through the Kentucky basin will likely lead to fast river
rises tonight into Sunday with action stages likely met and
exceeded for a few points. The main cold front associated with
this impressive system moves through later tonight and ends the
immediate flood threat but then brings the next weather impacts to
bear on eastern Kentucky. A rather large dry slot behind this
boundary will mostly clear the skies and allow for brisk winds
mixing down and gusts up to 30 mph through the day and into the
evening. Falling temperatures Sunday afternoon on those winds will
set the stage for some snow mixing into the wrap around moisture
descending into the area Sunday night with snow continuing into
Monday morning on upslope flow but the accumulations will be
severely limited by warm ground temperatures at the start of the
event and sfc temperatures not falling too far below freezing by
Monday morning. Some mainly elevation determined accumulation can
be expected though - mostly above 2000 feet.

Used the NBM guidance to kick start all the grids with hardly any
adjustments to the T ones based on the non diurnal nature of this
event. Did adjust winds to beef them up for Sunday along with the
wind gusts. As for PoPs, did spread them out more this evening to
better match the NAM12 pattern and timing.

.LONG TERM...(Monday through Saturday)
Issued at 338 PM EST SAT NOV 30 2019

The primary weather maker in the extended will be a large area of
low pressure, that will be moving out of the Ohio Valley and into
southern New England to begin the week. This system will departing
our area Monday and Monday, but will still bring rain and snow to
eastern Kentucky. The rain should be light for the most part. Only
light snow accumulations are expected, mainly on grassy areas and
above 2000 feet elevation. A ridge of high pressure is then expected
to bring dry and slightly warmer weather to eastern Kentucky during
the middle of the week. A second, weaker weather system may bring
isolated rain and snow showers back to the area toward the end of
the week, but there is some uncertainty in the model data regarding
the track and strength of this system, so we will be using very low
precipitation chances for now.

Temperatures should be generally at or below normal during the
entire period, with day time highs averaging in the upper 30s to
lower 40s to start things off Monday and Tuesday. The rest of the
week should feature temperatures maxing out in the upper 40s to
lower 50s. Nightly lows are forecast to range from the upper 20s to
lower 30s across the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
ISSUED AT 702 PM EST SAT NOV 30 2019

A warm front will continue to produce periods of IFR/LIFR ceilings
across east Kentucky through the evening and first half of the
overnight hours. We will also see a line of showers and storms
advance across the area this evening, with additional showers
developing through the overnight hours. Ceilings will drastically
improve after 10z in the morning with showers ending as a cold
front pushes on through with clouds quickly clearing off. This
will bring a return to VFR conditions for Sunday. Despite the VFR
conditions, conditions will be quite windy for take offs and
landings with gusty west to southwest winds through the day behind
the exiting cold front. Winds will likely gust up to 30 knots
through much of the day.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 4 AM EST Sunday for KYZ050-051-058>060-
068-069-079-080-083-106-108-109-111>117.

&&

UPDATE...KAS
SHORT TERM...GREIF
LONG TERM...AR
AVIATION...KAS
Hazardous weather outlook, Nov 30, 9:21 PM EST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
921 PM EST Sat Nov 30 2019

KYZ050-051-058>060-068-069-079-080-083-106-108-109-111>117-020530-
Montgomery-Bath-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-
Laurel-Wayne-Morgan-Wolfe-Magoffin-Lee-Breathitt-Knott-Owsley-
Perry-Clay-Leslie-
Including the cities of Camargo, Jeffersonville, Mount Sterling,
Owingsville, Irvine, Ravenna, Clay City, Stanton, Frenchburg,
Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset,
London, Monticello, West Liberty, Campton, Salyersville,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, and Hyden
921 PM EST Sat Nov 30 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EST SUNDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Heavy rain will continue tonight. This could lead to flooding,
especially in poor drainage areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind gusts in excess of 30 mph are likely through the day on
Sunday.

Snow showers are possible from Sunday night through Monday
evening. Accumulations, if any, will be light.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in any reports of excessive
rainfall or flooding through tonight.

KYZ044-052-084>088-104-107-110-118>120-020530-
Fleming-Rowan-McCreary-Whitley-Knox-Bell-Harlan-Elliott-Johnson-
Floyd-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Morehead, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, Paintsville,
Prestonsburg, Wheelwright, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
921 PM EST Sat Nov 30 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Heavy rain will continue tonight. This could lead to minor
flooding, especially in poor drainage areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind gusts in excess of 30 mph are likely through the day on
Sunday.

Snow showers are possible from Sunday night through Monday
evening. Accumulations, if any, will be light.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in any reports of excessive
rainfall or flooding through tonight.

GREIF/KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 7:56 PM ESTRiver Flood AdvisoryJKLEstill, Powell54 hr
Nov 30, 8:59 PM ESTAreal Flood AdvisoryJKLBreathitt, Estill, Jackson, Knott, Lee, Menifee and 5 more11 hr
Nov 30, 9:07 PM ESTAreal Flood AdvisoryJKLBell, Clay, Harlan, Knox, Laurel, Leslie and 6 more11 hr
Nov 30, 10:32 PM ESTRiver Flood AdvisoryJKLLee48 hr
Dec 1, 5:32 AM ESTRiver Flood AdvisoryJKLOwsley25 hr
Dec 1, 2:50 PM ESTWinter Storm WarningJKLHarlan, Letcher32 hr
Dec 1, 2:50 PM ESTWinter Weather AdvisoryJKLBell, Breathitt, Clay, Elliott, Estill, Floyd and 22 more30 hr

Nearby

River Flood Warnings in Kentucky, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.